Alert archive / South Carolina / Small Craft Advisories in 2017
Small Craft Advisory 1, NWS Charleston, SC
NWS Charleston, SC issued this small craft advisory at Jan 2, 2017, 3:05 PM EST. It took effect at Jan 3, 2017, 3:29 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2017, 3:05 PM EST (20:05 UTC)
- In effect from
- Jan 3, 2017, 3:29 AM EST
- Expired
- Jan 3, 2017, 9:16 PM EST
- In force
- 18 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
872 WHUS72 KCHS 022005 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 305 PM EST MON JAN 2 2017 AMZ350-030415- /O.NEW.KCHS.SC.Y.0001.170103T1700Z-170104T0500Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 305 PM EST MON JAN 2 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EST TUESDAY NIGHT. * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$ AMZ374-030415- /O.NEW.KCHS.SC.Y.0001.170103T1300Z-170104T0500Z/ WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 305 PM EST MON JAN 2 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT. * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
6 follow-up statements
458 WHUS72 KCHS 030829 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 329 AM EST TUE JAN 3 2017 AMZ350-374-031630- /O.EXT.KCHS.SC.Y.0001.170103T0829Z-170104T0400Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 329 AM EST TUE JAN 3 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EST THIS EVENING... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
790 WHUS72 KCHS 031121 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 621 AM EST TUE JAN 3 2017 AMZ350-374-031930- /O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 621 AM EST TUE JAN 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
448 WHUS72 KCHS 031440 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 940 AM EST TUE JAN 3 2017 AMZ350-374-032245- /O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 940 AM EST TUE JAN 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
454 WHUS72 KCHS 031727 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 1227 PM EST TUE JAN 3 2017 AMZ350-374-040130- /O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1227 PM EST TUE JAN 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
630 WHUS72 KCHS 032032 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 332 PM EST TUE JAN 3 2017 AMZ350-374-040400- /O.CON.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 332 PM EST TUE JAN 3 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * IMPACTS...WIND AND OR WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A SMALL CRAFT ADVISORY...INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN HAZARDOUS CONDITIONS. && $$
247 WHUS72 KCHS 040216 MWWCHS URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 916 PM EST TUE JAN 3 2017 AMZ350-374-040330- /O.CAN.KCHS.SC.Y.0001.000000T0000Z-170104T0400Z/ WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 916 PM EST TUE JAN 3 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE SMALL CRAFT ADVISORY. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 12:57 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 2, 12:57 PM EST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1257 PM EST Mon Jan 2 2017 .SYNOPSIS... A stationary front will remain inland today, then lifts north as a warm front tonight. A cold front will push offshore Tuesday and be followed by a second cold front Wednesday. High pressure will then build in late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Temps have hit at least 80F at KCHS, thus equalizing the record high for the date. KSAV has also tied their 79F record for today (See CLIMATE section below). With enough insolation and within an air mass more like spring, temps will obtain levels close to 15 or 20F above normal this afternoon. Except at the beaches, where the resultant sea breeze not far inland from the US-17 corridor, will limit how warm it'll get, but if you're right along the beaches of Charleston County look for max temps mainly 60-65F. For most us though 75-80F will be common. the next batch of showers and isolated thunderstorms is associated with a strung out short wave moving NE through southern Georgia. That activity seems more destined to just skirt our zones from Allendale to Tattnall County, which is where we have the highest PoP in the 50-60% range. We lowered coverage of showers further east, as PoP fields are graduated down to little to no chance over the coastal counties. maybe a shower or two forms on the sea breeze, but coverage is no higher than isolated through sunset. Local webcams showing very little sea fog, probably caused by winds that are more southerly on the South Carolina waters and starting to back SE on the Georgia waters. Thus limiting the residence time over the cooler shelf waters. Also, there may be a little too much wind as well off the surface, with VWP showing 20-25 kt at 1k feet. We have shrunk the areal coverage of sea fog back to just patchy coverage the rest of the afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Tonight: Elevated rain changes will persist tonight as the low- level jet propagates eastward in response to the cold front drawing closer. The strongest isentropic assent is still progged to remain displaced well to the north, so it remains uncertain exactly how widespread any rain will be within the warm sector. Pops will be capped at 50-70% for now, but higher value may eventually be needed as once this time period falls within the temporal window of the various high resolution models and the 02/03z SREF is received. It will remain a warm night with lows only dropping into the lower-mid 60s. There will be a risk for sea fog moving inland across the coastal counties this evening and continuing for much of the night, but visibilities may be tempered by passing showers. The potential for low visibilities will be maintained in the Hazardous Weather Outlook, but Dense Fog Advisory conditions are far from certain. Tuesday: A deamplifying negatively tilted short wave passes overhead in the morning, moving to the NE in the afternoon. The short wave will assist surface low pressure centered over the OH Valley in the morning to the NE throughout the day. The low will drag a warm front further north of our area while a cold front linked to this low will approach from the west in the morning. The cold front is expected to cross through our area in the afternoon. Most locations will start out with chance POPs in the morning, except for the Charleston Tri- county, which will have likely POPs due to being closer to the aforementioned surface low and stronger perturbations within the passing short wave. POPs will rapidly decrease into the afternoon, with the passage of the cold front. Before moving out, the remaining showers may drop another ~0.1" of QPF across the area, mainly in the morning hours. As for the thunder potential, it remains low. There is just enough instability in the morning to warrant keeping a slight chance in the forecast. Sea fog and low stratus could linger along the coast in the morning before winds veer and strengthen. Breezy conditions are expected in the afternoon with gusts approaching 20-30 mph, especially along the immediate coast. Warm air advection and compressional heating in advance of the cold front will allow near record highs in the mid 70s, except cooler near the coast. SW winds overnight combined with decent cloud cover will limit temperature drops. Lows should generally be in the 50s. Wednesday and Thursday: A broad longwave mid/upper trough will hover over the eastern and central states. A second, but dry cold front will cross through the area Wednesday morning. Cold air advection will hold off until Thursday, meaning Wednesday's highs will generally be in the upper 60s (due NW surface winds), then dropping into the 50s on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... The models continue the tricky trend of flip flopping and showing different solutions in the long term. The 00Z GFS keeps up dry into Friday, then develops a coastal trough Saturday followed by moving a storm system through on Sunday. The 00Z ECMWF keeps us dry Thursday night, then moves a story system through Friday into Saturday followed by drying conditions on Sunday. Little weight was given to the long term forecast. But it should be noted that both models show much colder air moving into the region behind the storm system. We'll need to keep an eye on the timing of the cold air arriving to make sure we don't have any non-liquid precipitation issues. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR weather at both KSAV and KCHS this afternoon and early tonight. However, there is an decent potential for MVFR or even IFR conditions overnight into Tuesday morning, as low clouds/fog and light to perhaps moderate rains develop. While our confidence and the probabilities of sea fog are not too great, should any sea fog move onshore, then conditions could actually be worse than we are now showing, especially at KCHS where onshore trajectories are more favorable. Increasing low level winds will climb to 35 or 40 kt overnight, and with surface winds no more than about 4-8 kt, we have included mention of LLWS for several hours late tonight into Tuesday morning. Surface winds will then increase by 15Z Tuesday, becoming SW and gusty thereafter. Extended Aviation Outlook: VFR weather will return later Tuesday and continue through late week. && .MARINE... Today: The local waters will lie near the western periphery of the sub-tropical Atlantic ridge which has poked in behind a stationary front inland over the southeast states. Since it'll be so warm over nearby land areas this afternoon, a resultant sea breeze will allow for winds to back around to the south, but speeds will be no higher than about 10 or 12 kt. Seas will be held to no higher than 3 or 4 ft. So far there has been no more than patchy sea fog along the cooler shelf waters off the coast of Charleston County, and we expect only a little further development further south. We diminished the sea fog to just patchy coverage the rest of the daytime hours. Tonight: South winds will begin to increase a pre-frontal low- level jet traverses the area. Expect south to southwest winds 10-15 kt in the cooler, more stable nearshore waters to 15-20 kt over the warmer Georgia offshore waters. Seas will build and reach 3-4 ft nearshore waters and 4-5 ft offshore waters. A Small Craft Advisory is not currently anticipated. Conditions will favor widespread sea fog across the nearshore waters and Charleston Harbor overnight. While vsbys could certainly drop below 1 nm at times, increasing shower activity could keep vsbys in the 1-3 nm range, especially from midnight on when shower activity. Tuesday: Sea fog in the morning will gradually diminish in coverage as a stronger SW flow develops in advance of our next cold front. Warm advection will limit some of the mixing potential, especially over the coolest shelf waters, but with geostrophic winds of 30-35 kt it looks like we'll need advisories for AMZ350 and AMZ374, maybe even Charleston Harbor. It's too early to issue any SCA at this point, but they could be required at a later time. Wednesday through Friday: Continental high pressure will build behind a secondary cold front that moves through late Wednesday. Cool advection behind that front will allow for elevated winds and seas, but not high enough for advisories. && .CLIMATE... Record Max Temps January 2... KCHS: 80 set in 2015 (so far today it's reached 80)... KCXM: 77 set in 1955 and previous... KSAV: 79 set in 1952 (so far today it's reached 79F)... Record Max Temps January 3... KCHS: 79 set in 1998 and previous... KCXM: 79 set in 1952... KSAV: 79 in 1952... Record High Min Temps January 2... KCHS: 60 set in 1985... KCXM: 63 set in 1985... KSAV: 64 set in 1985... && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE... CLIMATE...
Hazardous weather outlook, Jan 2, 3:37 AM EST, 11 hours 28 minutes before
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
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 5:20 PM EST | Severe Thunderstorm Warning | CHS | Allendale | 40 min |
| Jan 2, 4:39 PM EST | Special Weather Statement | CHS | Jenkins | 36 min |
| Jan 2, 5:16 PM EST | Special Weather Statement | CHS | Screven | 29 min |
Nearby
Small Craft Advisories in South Carolina, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.